South Dakota, 2016

Hail in South Dakota, September 8, 2016

September 8, 2016 · NWS ABR · 1 event in 1 county or zone

An isolated thunderstorm produced half dollar size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated thunderstorm produced half dollar size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 8, 5:35 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 8, 5:35 PM CST, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
635 PM CDT THU SEP 8 2016

.UPDATE...
Issued at 628 PM CDT THU SEP 8 2016

CAMS solutions are showing, and radar is beginning to reflect, the
potential for storm development this evening ahead of an
approaching upper trough. Models indicate that best chances for
precip may be up to midnight and then it will taper off until
morning. Added in some pops across the southern tier of counties
this evening.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 313 PM CDT THU SEP 8 2016

Upper level southwest flow will be in place tonight through Friday
morning ahead of an approaching trough. This trough and associated
shortwave energy will slide across the CWA Friday afternoon/evening,
with northwest flow then dominating the remainder of the short term
period.

Surface high pressure will slide east of the region this evening,
with a low pressure system and frontal boundary reaching the western
CWA by 00Z. The front will slowly track east, finally exiting the
CWA around 18Z Friday. Weak instability and some shear may allow for
the front to be the focus for scattered shower and thunderstorm
activity, mainly overnight. No severe weather is expected. High
pressure will push back in behind the exiting front, with dry
conditions expected Friday through Saturday night.

Slightly below normal temperatures are expected, with highs in the
upper 60s to mid 70s Friday, and in the lower to mid 70s on
Saturday. Overnight lows will be mainly in the 50s, with the
exception of Friday night, when mid to upper 40s are expected.

.LONG TERM...(Sunday through Thursday)
Issued at 313 PM CDT THU SEP 8 2016

Starting off Sunday morning with mainly zonal flow overhead, as a
broad 500MB trough sets up across southern Canada. Sunday will be
the warmest day this period, with temperatures topping out in the
80s for most locations.

Look for some amplification in the 500MB through Sunday night-Monday
over the western U.S. and central Canada. A sfc low over western SD
and far northwestern NE by 06Z Monday is expected to swing across
eastern SD shortly after daybreak, and exit into southern MN and
far southeastern SD by early afternoon. Not expecting much if any
precip out of it. The main impact will be some clouds and a wind
shift to a more northerly-northwesterly direction behind the front
on Monday. The best chance of showers/thunderstorms will develop
over NE/IA late Monday afternoon and continue into the evening
hours.

Dry high pressure will then build in from the northwest, and be
directly overhead Tuesday night. The 500MB trough will for a cut off
low over the southwestern states Monday night-Tuesday, as the
northern end of the wave shifts across ND/MN and clips northern SD.
Other than mainly clouds to our north, little to no impacts are
expected from this feature.

Then for Wednesday, warm air advection begins again as the sfc high
shifts to our east. The 500MB low over the southwest will eject into
the UT/WY area Thursday, with the ridge amplifying out our area.
Forecast still looks dry through Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 628 PM CDT THU SEP 8 2016

VFR conditions are expected through the period. There may be an
isolated tstorm or two near KPIR this evening, but confidence is
too low to add a mention to the taf. As an upper trough moves
through the region on Friday winds will shift to the northwest and
become gusty.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...Parkin
LONG TERM...KF
AVIATION...Wise
Hazardous weather outlook, Sep 8, 2:42 AM CST, 16 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
342 AM CDT THU SEP 8 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
342 AM CDT THU SEP 8 2016 /242 AM MDT THU SEP 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LATE THIS EVENING AND OVERNIGHT WE COULD SEE SOME THUNDERSHOWERS
MOVE ACROSS THE FORECAST AREA...MAINLY EAST OF THE MISSOURI
VALLEY. SEVERE WEATHER IS UNLIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSHOWERS WILL LINGER INTO FRIDAY. NO SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

In the hours before

Special weather statement, Sep 8, 7:10 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
810 PM CDT THU SEP 8 2016

SDZ048-090200-
LYMAN SD-
810 PM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYMAN COUNTY UNTIL 900 PM
CDT...

AT 810 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF EARLING HILLS...OR 13 MILES SOUTH OF PRESHO...MOVING
NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LYMAN...KENNEBEC...RELIANCE...BYRE LAKE AND EARLING HILLS.

LAT...LON 4370 9990 4369 9998 4371 10002 4369 10012
      4371 10019 4369 10021 4371 10023 4371 10027
      4405 9969 4381 9946 4375 9964 4377 9966
      4373 9969 4376 9970 4372 9972 4375 9975
      4371 9975 4369 9984 4370 9986 4367 9987
TIME...MOT...LOC 0110Z 237DEG 38KT 4372 10006

WISE

The radar

The North Platte radar (KLNX), 211 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lyman

When
September 8, 7:15 PM CST
Where
Lyman County, 8 mi SSW of Kennebec
Measured
1.25 in hail
Reported by
Public
Coordinates
43.790, -99.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661446.